Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS Grand Rapids, MI

May 8, 2014Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 2014, 7:37 PM EDT for Montcalm County, Michigan. It was in force for 83 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 7:37 PM EDT (23:37 UTC)
Expired
May 8, 2014, 9:00 PM EDT
In force
83 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:40 PM EDTHAIL 0.881 W Greenville, MI
May 8, 8:07 PM EDTHAIL 12 Sw Edmore, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-674 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUUS53 KGRR 082337
SVRGRR
MIC117-090100-
/O.NEW.KGRR.SV.W.0020.140508T2337Z-140509T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
737 PM EDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN...

* UNTIL 900 PM EDT

* AT 730 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  GREENVILLE...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...         EDMORE...             STANTON...
  FERRIS TWP...         LANGSTON...           CEDAR LAKE...
  VICKERYVILLE...       BUTTERNUT...          FENWICK...
  TURK LAKE...          SIDNEY...             CRYSTAL...
  ENTRICAN...           VESTABURG...          SIX LAKES...
  MCBRIDE...            SHERIDAN...           CARSON CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4312 8531 4329 8531 4346 8520 4346 8485
      4312 8484
TIME...MOT...LOC 2337Z 229DEG 15KT 4319 8526

HAIL...1.00IN
WIND...60MPH

$$

MJS
3 follow-up statements
450 
WWUS53 KGRR 090002
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
802 PM EDT THU MAY 8 2014

MIC117-090100-
/O.CON.KGRR.SV.W.0020.000000T0000Z-140509T0100Z/
MONTCALM MI-
802 PM EDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MONTCALM COUNTY UNTIL 900 PM EDT...

AT 756 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STANTON...AND
MOVING NORTHEAST AT 35 MPH.  A SECOND...POTENTIALLY SEVERE 
THUNDERSTORM...WAS NEAR SHERIDAN AND ALSO MOVING NORTHEAST.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  EDMORE...             STANTON...            FERRIS TWP...
  LANGSTON...           CEDAR LAKE...         VICKERYVILLE...
  BUTTERNUT...          TURK LAKE...          SIDNEY...
  CRYSTAL...            ENTRICAN...           VESTABURG...
  SIX LAKES...          MCBRIDE...            SHERIDAN...
  CARSON CITY...        WYMAN...              WESTVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4321 8519 4329 8531 4346 8520 4346 8485
      4312 8484
TIME...MOT...LOC 0002Z 222DEG 29KT 4332 8509

HAIL...1.00IN
WIND...60MPH

$$

MJS
267 
WWUS53 KGRR 090019
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
819 PM EDT THU MAY 8 2014

MIC117-090100-
/O.CON.KGRR.SV.W.0020.000000T0000Z-140509T0100Z/
MONTCALM MI-
819 PM EDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MONTCALM COUNTY UNTIL 900 PM EDT...

AT 812 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NORTHEAST OF 
EDMORE...AND MOVING NORTHEAST AT 35 MPH.  A SECOND STORM WAS LOCATED 
OVER FERRIS TOWNSHIP.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  EDMORE...             FERRIS TWP...         CEDAR LAKE...
  VESTABURG...          MCBRIDE...            WYMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 8484 4334 8503 4341 8511 4346 8510
      4346 8485
TIME...MOT...LOC 0018Z 222DEG 29KT 4343 8495

HAIL...1.00IN
WIND...60MPH

$$

MJS
860 
WWUS53 KGRR 090024
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT THU MAY 8 2014

MIC117-090034-
/O.CAN.KGRR.SV.W.0020.000000T0000Z-140509T0100Z/
MONTCALM MI-
824 PM EDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTCALM COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4322 8484 4334 8503 4341 8511 4346 8510
      4346 8485
TIME...MOT...LOC 0024Z 222DEG 29KT 4347 8491

$$

MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:19 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 8, 3:19 PM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 PM EDT THU MAY 8 2014

LATEST UPDATE...
SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 1256 PM EDT THU MAY 8 2014

A COLD FRONT MOVING THROUGH LOWER MICHIGAN LATE TONIGHT AND FRIDAY
WILL BRING SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BE STRONG
BUT THE THREAT FOR SEVERE WEATHER IS LIMITED. COOLER AIR BEHIND THE
COLD FRONT WILL BRING HIGHS IN THE 60S AND 70S THROUGH THE MIDDLE OF
NEXT WEEK. AFTER A DRY SATURDAY...WET WEATHER RETURNS LATE SUNDAY
AND CONTINUES INTO THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 318 PM EDT THU MAY 8 2014

THE MAIN ISSUE WILL BE THE CONVECTION WITH THE COLD FRONT ON
FRIDAY. THEN THE NEXT ISSUE IS THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS TOWARD SUNDAY MORNING WITH THE NEXT SYSTEM.

THE BIG QUESTION IS WILL THERE BE STRONG CONVECTION WITH THE COLD
FRONT PASSING THROUGH THE AREA FRIDAY? MY THINKING...WHICH GOES
ALONG WITH SPC IS THAT SEVERE STORMS ARE UNLIKELY. THIS IS MOSTLY
DUE TO SOUTHWEST LOWER MICHIGAN BEING IN THE RIGHT FRONT EXIT
REGION OF THE JET CORE TRAVELING NORTHWARD THROUGH THE POLAR JET
CHANNEL. THIS RESULTS IN A LARGE AREA OF UPPER CONVERGENCE OVER
SOUTHWEST LOWER MICHIGAN AS THE FRONT IS MOVING INTO THE AREA
TOMORROW MORNING. ALSO GOING ALONG WITH THIS THE MOST UNSTABLE
CAPE IS LARGELY LESS THAN 500 J/KG OVER THE ENTIRE CWA UNTIL LATE
AFTERNOON... OVER THE SE CORNER OF THE CWA.

MEANWHILE THE 1000/850 MOISTURE TRANSPORT VECTORS LOOK GOOD FOR
BRINGING RAIN INTO THE AREA FRIDAY AND THE LOW LEVEL JET HAS A 40
TO 60 KNOT SPEED MAX WHICH IS OVER SE MI BY EARLY AFTERNOON. THE
PRECIPITABLE WATER VALUES REACH AROUND 1 1/2 INCHES... WHICH IS
MORE THAN ENOUGH WATER FOR A DECENT RAIN EVENT. SO PUTTING THIS
ALL TOGETHER WE SHOULD HAVE SHOWERS... FRIDAY MORNING AHEAD OF THE
FRONT BUT THUNDERSTORMS SHOULD BE SCATTED AT BEST.

ALL OF THIS MOVES OFF THE SOUTHEAST FRIDAY NIGHT AND HIGH PRESSURE
MOVES IN FOR SATURDAY. THE NEXT UPPER LEVEL WAVE HEADS TOWARD THE
AREA FOR SUNDAY MORNING. THAT COULD BRING SHOWERS INTO THE AREA
AFTER 03 AM OR SO... MOSTLY OVER WESTERN SECTIONS. THERE IS
ELEVATED INSTABILITY BY THEN TOO SO SOME THUNDERSTORMS ARE POSSIBLE.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 318 PM EDT THU MAY 8 2014

SOUTHERLY FLOW WARM AIR ADVECTION WILL HELP TO BOOST MAX TEMPS WELL
INTO THE 70S SUNDAY. THERE IS A SMALL CHANCE OF A SHOWER OR TSTORM
SUNDAY AS A WARM FRONT LIFTS NORTH THROUGH CENTRAL LWR MI.

A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME SUNDAY NIGHT
THROUGH MONDAY AS MOISTURE CONTINUES TO INCREASE AND LOW PRESSURE
SYSTEM TRACKS NE INTO THE GREAT LAKES REGION. TEMPS WILL REMAIN
SEASONABLY MILD MONDAY INTO TUESDAY.

A SIGNIFICANT WX PATTERN CHANGE IS BECOMING INCREASINGLY LIKELY FOR
MID TO LATE NEXT WEEK AS AN UPPER LEVEL TROUGH DIGS INTO OUR REGION
AND A BROAD LONGWAVE TROUGH BECOMES MORE FIRMLY ENTRENCHED INTO THE
GREAT LAKES REGION LATE IN THE WEEK.

THIS WILL RESULT IN COOL AND UNSETTLED WX WITH TEMPS EXPECTED TO
AVERAGE AT LEAST FIVE TO TEN DEGREES BELOW NORMAL WEDNESDAY AND
THURSDAY WITH SCATTERED SHOWERS. THERE IS ALSO POTENTIAL FOR SOME
FROST/FREEZE TYPE ISSUES MID TO LATE NEXT WEEK WHICH WILL BE LARGELY
CONTINGENT ON EXTENT OF CLEARING NIGHTLY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY)
ISSUED AT 1215 PM EDT THU MAY 8 2014

VFR CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING. A FEW VERY
LIGHT RAIN SHOWERS OR SPRINKLES OVER SOUTH CENTRAL LAKE MI MAY
AFFECT THE KMKG TERMINAL DURING THE MID AFTERNOON HOURS.

SHOWERS AND TSTMS WILL DEVELOP VERY LATE TONIGHT FROM WEST TO EAST
BETWEEN 06Z AND 12Z. CONDITIONS WILL PROBABLY DETERIORATE FROM VFR
TO MVFR IN THAT TIME FRAME AS STEADIER RAINFALL MOVES IN. THIS
ACTIVITY WILL LINGER THROUGH 18Z FRIDAY. SSW WINDS WILL INCREASE TO
15 TO 20 KTS TONIGHT WITH SOME HIGHER GUSTS TO NEAR 25 KTS.

&&

.MARINE...
ISSUED AT 318 PM EDT THU MAY 8 2014

WINDS WILL BE IN THE 20 TO 30 KNOT RANGE FRIDAY BUT WITH THE LAKE
AS COLD AS IT IS THE MIXING WILL NOT BE ALL THAT GREAT SO WAVE
HEIGHTS SHOULD NOT BE ALL THAT HIGH. SO FOR NOW I DO NOT PLAN ON
ISSUING A SMALL CRAFT ADVISORY.

&&

.HYDROLOGY...
ISSUED AT 1256 PM EDT THU MAY 8 2014

STAGES AT SEVERAL GRAND RIVER GAGES HAVE ALREADY CRESTED AFTER
WEDNESDAY MORNING/S LOCALIZED HEAVY RAIN AND NOW SHOW A STEADY
FALL. THE CHIPPEWA RIVER BASIN SAW SOME AREAS OF RAIN LAST NIGHT
WHICH HAS BROUGHT A MINOR ONGOING SPIKE TO THE MOUNT PLEASANT GAGE.
WE ARE MONITORING THE EVART GAGE WITH THE USGS FOR POSSIBLE DATA
QUALITY ISSUES AFTER STORMS THAT OCCURRED OVERNIGHT.

ADDITIONAL RAINFALL TOTALS NEAR OR SLIGHTLY ABOVE A QUARTER OF AN
INCH ARE EXPECTED THROUGH FRIDAY NIGHT. THIS SHOULD HAVE LITTLE
IMPACT ON AREA RIVERS. AFTER A DRY SATURDAY...THERE IS POTENTIAL FOR
SIGNIFICANT RAINFALL SUNDAY AND MONDAY. AFTER THIS...THE RAINFALL
POTENTIAL REMAINS UNCERTAIN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...TJT
SHORT TERM...WDM
LONG TERM...LAURENS
AVIATION...LAURENS
HYDROLOGY...TJT
MARINE...WDM
Hazardous weather outlook, May 8, 7:37 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
737 PM EDT THU MAY 8 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
737 PM EDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. AN ISOLATED SEVERE STORM IS
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.  THE
STORMS WILL BE MOVING NORTHEAST GENERALLY AROUND 20 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AND A FEW STRONG TO SEVERE STORMS
CANNOT BE RULED OUT. AFTER A DRY DAY SATURDAY...THUNDERSTORMS ARE
POSSIBLE AGAIN SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY ALTHOUGH THE THREAT OF
SEVERE WEATHER IS RATHER LOW AT THIS TIME.

LMZ844>849-090800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
737 PM EDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. AREAS OF DENSE FOG COULD FORM OVER LAKE
MICHIGAN THIS AFTERNOON AND TONIGHT AS A WARM MOIST AIR MASS FLOWS
OVER THE COLD WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AND A FEW STRONG STORMS CANNOT BE
RULED OUT. SOUTH WINDS TO 30 KNOTS WILL POSE A HAZARD TO SMALL
CRAFT ON FRIDAY. SOME DENSE FOG WILL REMAIN POSSIBLE ON LAKE
MICHIGAN FRIDAY AND FRIDAY NIGHT.

AFTER A DRY DAY SATURDAY...THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:17 AM EDTSpecial Weather StatementGRRGratiot, Isabella58 min
May 8, 12:27 AM EDTSevere Thunderstorm WarningGRRGratiot63 min
May 8, 1:40 AM EDTSpecial Weather StatementGRRGratiot65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.